Work

Hepatic Dysfunction in Patients Receiving Intravenous Amiodarone

Year: 2016
Type: article
Study design: Observational Study
Abstract: OBJECTIVES: Amiodarone is a commonly used antiarrhythmic drug. Hepatotoxicity following chronic oral administration occurs in 1% to 3% of patients. Hepatotoxicity following intravenous (IV) administration is infrequent but may be associated with dramatic increases in serum transaminases. We describe the incidence of liver toxicity among patients receiving IV amiodarone during a 5-year period. METHODS: This was a single-center retrospective review of patients receiving IV amiodarone for any cause. The outcome measures were development of elevated serum transaminases and the relation of transaminitis to all-cause 30-day mortality. RESULTS: A total of 1510 patients received amiodarone intravenously between 2005 and 2011; 77 (5%) developed elevated liver enzymes. Enzyme elevation was divided into mild (100-300 IU/L), moderate (300-1000 IU/L), and severe (>1000 IU/L). The median alanine aminotransferase was 189 (37-10,006) IU/L and aspartate aminotransferase was 253 (84-12,005) IU/L. The 30-day mortality among those with transaminitis was 22%; however, no patient died of amiodarone-related liver disease. CONCLUSIONS: Amiodarone can cause severe elevation in liver enzymes. The incidence of severe transaminitis is low; deaths following IV amiodarone are rarely caused by drug-induced liver failure.
Language: English
Subfield: Pharmacology
Open Access status: green
OpenAlex ID: W2461437293
FWCI: 2.93
Cites: 29
Cited by: 21
Related to: 10